Funnel Cloud, Coconino
- When
- October 23, 1:22 PM MST
- Where
- Coconino County, 4.37 mi NE of Williams Jct
- Reported by
- Trained Spotter
- Coordinates
- 35.290, -112.060
A spotter saw a funnel cloud about two miles north of Interstate 40 and Deer Farm Road.
A trough of low pressure moving across Arizona produced a thunderstorm that created a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A trough of low pressure moving across Arizona produced a thunderstorm that created a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Oct 23, 10:11 AM MST, 3 hours 11 minutes earlier.
Area Forecast Discussion National Weather Service Flagstaff AZ 1011 AM MST Tue Oct 23 2018 .SYNOPSIS...Expect showers and thunderstorms across central and eastern Arizona through this evening. A few strong to severe thunderstorms with locally heavy rain, strong winds and hail are possible. Dry weather is forecast starting Wednesday with above normal high temperatures this weekend. && .UPDATE...At 945 AM, isolated to scattered thunderstorms were ongoing from around Flagstaff eastward into Gila, Navajo and Apache counties. The storm activity was moving north-northeast around 20-25 mph ahead of an upper low shifting across southern Arizona today. Cold mid level temperatures are causing increased instability, and any breaks in the clouds that allow for surface heating will further increase instability through this afternoon. There will be the possibility for some strong to severe thunderstorms, most likely east of I-17 though a few could also develop as far west as Prescott and southeast Yavapai. Wind shear this morning will support a few supercells from around I-17 east, with this threat shifting east into southern Navajo/Apache by this afternoon. There will also be a localized flood threat through the afternoon due to training storms. Minor forecast updates were sent this morning to match radar trends, and to increase storm chances early this evening especially over eastern Arizona. && .PREV DISCUSSION /316 AM MST/...Scattered showers and a few strong thunderstorms have developed this morning over central and eastern Arizona, along an instability axis that extends from SE AZ to near Flagstaff. This activity is forming ahead of the trough moving across Baja and into S. Arizona. We expect active weather today across central and eastern Arizona. The lift ahead of the trough currently over S. California and Baja will move into Arizona today, and compliment the diurnal convective response. We expect the ongoing showers and thunderstorms to continue through the morning, with more widespread showers and stronger thunderstorms developing with the heat of the day, most numerous east of Flagstaff. Some storms will be strong, and a few severe storms are possible. The primary threats from the storms will be locally heavy rain, hail, and gusty winds. Those areas vulnerable to flooding with additional rainfall across the desert east of Flagstaff to the New Mexico border should be alert for the possibility of rapidly deteriorating conditions with the passage of the showers and thunderstorms through this evening. The aforementioned trough will pass through Arizona tonight, bringing an end to the precipitation by Wednesday morning. The rest of the week will be dry, with above normal high temperatures expected by this weekend as a large ridge builds across the Southwest. && .AVIATION...For the 18Z package...Scattered to numerous SHRA/TSRA will continue through around 01Z along/east of a KPRC-KFLG to four corners line, with isolated storms west of this line. MVFR conditions with hail and gusty winds possible near the stronger storms. Outside of the storms, anticipate VFR conditions winds generally 10kt or less. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The most widespread shower and storm coverage will be across Navajo and Apache counties Tuesday. Wednesday begins a period of dry weather that will push across the state from west to east Tuesday night. .Thursday through Saturday...Expect dry weather and a gradual warming trend. Afternoon ventilation fair at best due to light mixing layer winds. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...JJ FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement National Weather Service Flagstaff AZ 746 AM MST TUE OCT 23 2018 AZZ013-040-231530- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 746 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY BETWEEN WINSLOW AND DILKON UNTIL 830 AM MST... At 744 AM MST, Doppler radar was tracking an area of rain 12 miles southwest of Castle Butte, or 15 miles northeast of Winslow, moving northeast at 45 mph. Wind gusts of 50 to 55 mph will be possible in association with these rain showers as they move through. Locations impacted include... Dilkon, Tees Toh, Cedar Springs, Castle Butte, Seba Dalkai and Indian Wells. LAT...LON 3498 11044 3513 11075 3566 11037 3537 10990 TIME...MOT...LOC 1444Z 219DEG 38KT 3516 11048
Special Weather Statement National Weather Service Flagstaff AZ 813 AM MST TUE OCT 23 2018 AZZ013-040-231600- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 813 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 900 AM MST... At 812 AM MST, Doppler radar was tracking an area of showers and isolated thunderstorms near Joseph City, or 20 miles southeast of Winslow, moving northeast at 25 mph. Wind gusts of 50 to 55 mph will be possible in association with these showers and storms. Locations impacted include... Holbrook, Joseph City and Sun Valley. LAT...LON 3475 11038 3488 11053 3520 11019 3501 10996 TIME...MOT...LOC 1512Z 227DEG 21KT 3487 11039
Special Weather Statement National Weather Service Flagstaff AZ 903 AM MST TUE OCT 23 2018 AZZ011-013-040-231645- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Navajo County- Northeast Plateaus and Mesas South of Hwy 264- 903 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY BETWEEN HOLBROOK AND INDIAN WELLS IN APACHE AND NAVAJO COUNTIES UNTIL 945 AM MST... At 901 AM MST, Doppler radar was tracking an area of rain and isolated thunderstorms 9 miles northwest of Sun Valley, or 33 miles east of Winslow, moving northeast at 30 mph. Wind gusts up to 50 mph will be possible in association with this rain and storm activity. Locations impacted include... Greasewood Springs, White Cone, Sun Valley, Petrified Forest National Park, Indian Wells, Petrified Forest N.P. Headquarters and Greasewood. LAT...LON 3488 11000 3513 11038 3567 11008 3531 10943 TIME...MOT...LOC 1601Z 221DEG 27KT 3509 11012
Special Weather Statement National Weather Service Flagstaff AZ 919 AM MST TUE OCT 23 2018 AZZ015-038-231645- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 919 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 945 AM MST... At 919 AM MST, Doppler radar was tracking a strong thunderstorm over Munds Park, or 10 miles northeast of Sedona, moving north at 25 mph. Nickel size hail and wind gusts in excess of 40 mph will be possible with this storm. Locations impacted include... Munds Park, Mountainaire, Kachina Village, Upper Lake Mary Boat Ramps, Lake View Campground, Lower Lake Mary and Upper Lake Mary. LAT...LON 3485 11151 3485 11173 3510 11178 3511 11147 TIME...MOT...LOC 1619Z 178DEG 21KT 3493 11163
Special Weather Statement National Weather Service Flagstaff AZ 1011 AM MST TUE OCT 23 2018 AZZ008-016-018-037-231800- Yavapai County Valleys and Basins-Northern Gila County-Yavapai County Mountains-Eastern Mogollon Rim- 1011 AM MST TUE OCT 23 2018 ...SIGNIFICANT WEATHER ADVISORY FROM THE PAYSON AREA NORTH TO THE MOGOLLON RIM UNTIL 1100 AM MST... At 1009 AM MST, Doppler radar was tracking a strong thunderstorm over Oxbow Estates, or near Payson, moving north at 25 mph. Dime size hail and wind gusts of 40-45 mph will be possible with this storm. Locations impacted include... Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs, Mesa Del Caballo, Tonto Village, Geronimo Estates, Freedom Acres, Pine, East Verde Estates, Washington Park, Whispering Pines, Mead Ranch, Rye, Geronimo Boy Scout Camp, Houston Mesa Campground, Water Wheel Burn At Houston Mesa Rd- S, Tonto Natural Bridge State Park and Beaver Valley. LAT...LON 3403 11134 3409 11154 3451 11144 3439 11106 TIME...MOT...LOC 1709Z 199DEG 22KT 3419 11139
The Flagstaff radar (KFSX), 112 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 funnel cloud. Local standard time, as filed.
A spotter saw a funnel cloud about two miles north of Interstate 40 and Deer Farm Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 790218.